Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Fort Worth, TX

May 5, 2001Coryell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2001, 4:05 PM CDT for Coryell County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2001, 4:05 PM CDT (21:05 UTC)
Expired
May 5, 2001, 5:00 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coryell County, TX

What was reported inside it

TimeReportWhereRemark
May 5, 4:10 PM CDTHail 2Meridian, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 052106
SVRFTW
TXC099-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 500 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM TWO MILES WEST OF GATESVILLE...MOVING       
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATESVILLE AROUND 410 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3142 9804 3122 9784 3132 9744 3165 9778

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM CDT, 35 minutes earlier.

Area forecast discussion, May 5, 3:30 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 5 2001

UPPER LOW OVER SOUTHEASTERN COLORADO WILL CONTINUE TO BE THE WEATHER
MAKER DURING THE NEXT 36 HOURS.  ON-GOING SHOWERS AND THUNDERSTORMS
WILL AFFECT THE THE CENTRAL AND SOUTHERN SECTIONS OF NORTH TEXAS
THIS EVENING. SCATTERED STORMS ARE STILL EXPECTED TO DEVELOP ACROSS
THE EASTERN PART OF WEST TEXAS THIS EVENING...WHICH WILL SWEEP EAST
ACROSS NORTH TEXAS TONIGHT.  HAVE GONE ABOVE MOS GUIDANCE POPS
TONIGHT FOR ALL ZONES.  DRIER AIR WILL WORK ITS WAY INTO THE
WESTERN PART OF NORTH TEXAS BY MIDDAY SUNDAY...AND INTO THE CENTRAL
AREAS DURING THE AFTERNOON.  COOLER...DRIER AIR WILL FILTER IN
THROUGH MOST OF NORTH TEXAS SUNDAY NIGHT AND MONDAY MORNING.

NORTHWESTERLY FLOW ALOFT WILL DOMINATE THROUGH MUCH OF THE WEEK.
IT IS DIFFICULT TO PREDICT THE EXACT TIMING OF WEAK UPPER LEVEL
DISTURBANCES IN THIS FLOW.  HAVE MENTIONED A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY AND TUESDAY...AND THEN AGAIN FOR FRIDAY AND
SATURDAY...BUT DUE TO THE UNCERTAINTY IN THE TIMING...THERE REALLY
MAY BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.  58

DFW 64/82/59/77 7232  ACT 64/85/63/81 7343

.FWD...NONE.

In the hours before

Special weather statement, May 5, 12:35 PM CDT, 3 hours 30 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT SAT MAY 5 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND WEST OF A LINE
FROM SHERMAN...TO DALLAS...TO HILLSBORO...AND TEMPLE. THIS INCLUDES
THE CITIES OF WACO...STEPHENVILLE...GRAHAM...GAINESVILLE...AND THE
DALLAS FORT WORTH METROPLEX.

FARTHER EAST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT. SOME CITIES IN THE SLIGHT RISK AREA INCLUDE...PARIS...
SULPHUR SPRINGS...ATHENS...AND PALESTINE.

A STRONG UPPER LEVEL SYSTEM OVER NEW MEXICO THIS MORNING...WILL
AFFECT NORTH TEXAS TONIGHT. MOIST AND UNSTABLE AIR IS ALREADY IN
PLACE...AND THE COLDER TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER
LEVEL SYSTEM WILL MAKE CONDITIONS MORE UNSTABLE AS THE DAY
PROGRESSES. THE LOW LEVEL WIND WILL ALSO BECOME MORE FAVORABLE FOR
SUPERCELL DEVELOPMENT BY EVENING.

A POTENTIAL LIMITING FACTOR IS THE RAIN COOLED ENVIRONMENT LEFT OVER
FROM THE THUNDERSTORM ACTIVITY LAST NIGHT. ALSO...A FEW THUNDERSTORMS
THAT HAVE DEVELOPED BETWEEN SAN ANGELO AND STEPHENVILLE THIS
MORNING...HAVE THE POTENTIAL TO FURTHER DISRUPT THE SITUATION.
HOWEVER...ENOUGH TIME LIKELY EXISTS FOR THE ATMOSPHERE TO RECOVER BY
TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST TEXAS LATE THIS
AFTERNOON AND MOVE INTO NORTH TEXAS TONIGHT. INITIALLY...THE MAIN
THREAT WILL BE HAIL...WIND...AND A FEW TORNADOES. AS THE EVENING
PROGRESSES...THE STORMS WILL TEND TO BECOME ORGANIZED INTO A SQUALL
LINE...MAKING THE PRIMARY HAZARD STRONG WIND AND HEAVY RAIN.

EMERGENCY MANAGERS AND STORM SPOTTERS WILL LIKELY BE ACTIVATED THIS
AFTERNOON AND TONIGHT. AREAS WEST OF A BOWIE...MINERAL WELLS...
LAMPASAS LINE MAY BE ACTIVATED BETWEEN 4 AND 6 PM. SPOTTERS EAST OF
THIS AREA...AND WEST OF A SHERMAN...DALLAS...TEMPLE LINE...MAY BE
REQUIRED BETWEEN 8 AND 11 PM. ACTIVATION AFTER 1000 PM IS ANTICIPATED
FOR AREAS EAST OF THE SHERMAN...DALLAS TO TEMPLE LINE.
Special weather statement, May 5, 3:15 PM CDT, 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052230-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT SAT MAY 5 2001

THERE CONTINUES TO BE A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT FOR THE WESTERN HALF OF NORTH TEXAS. OVER
THE EASTERN HALF...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT.

STRONG STORMS HAD ALREADY DEVELOPED ALONG AN OLD RAIN COOLED
BOUNDARY FROM SAN SABA TO NEAR LAKE WHITNEY. PARTLY SUNNY SKIES SOUTH
OF THESE STORMS WERE ENHANCING THE INSTABILITIES OVER THIS AREA...AND
ADDITIONAL DEVELOPMENT IS EXPECTED OVER THE SOUTHERN HALF OF NORTH
TEXAS THE REST OF THE AFTERNOON AND INTO THE EVENING.

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST
TEXAS THIS AFTERNOON...AND MOVE INTO THE NORTHERN PART OF NORTH
TEXAS TONIGHT. THIS ACTIVITY WILL BE ASSOCIATED WITH A STRONG UPPER
LEVEL SYSTEM THAT WILL MOVE ACROSS THE TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE HAIL...WIND...AND A FEW
TORNADOES. AS THE EVENING PROGRESSES...THE STORMS WILL TEND TO BECOME
ORGANIZED INTO A SQUALL LINE...MAKING THE PRIMARY HAZARD STRONG WIND
AND HEAVY RAIN.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD KEEP IN TOUCH WITH
THIS DEVELOPING WEATHER SITUATION. THE SOUTHWEST AND CENTRAL
SECTIONS OF NORTH TEXAS WILL SEE ACTIVATION THIS AFTERNOON...WHILE
NORTHWEST SECTIONS WILL LIKELY BE ACTIVATED THIS EVENING. EASTERN
SECTIONS WILL BE ACTIVATED TONIGHT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:34 PM CDTTornado WarningFWDHill, Johnson41 min
May 4, 9:43 PM CDTTornado WarningFWDDallas, Johnson, Tarrant47 min
May 5, 2:24 PM CDTSevere Thunderstorm WarningFWDHamilton51 min
May 5, 2:46 PM CDTSevere Thunderstorm WarningFWDBosque59 min
May 5, 4:00 PM CDTSevere Thunderstorm WarningFWDBosque, Hill60 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningFWDMcLennan62 min
May 5, 6:02 PM CDTSevere Thunderstorm WarningFWDEllis, Navarro43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.